Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Honolulu, HI

September 30, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 30, 2014, 6:13 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2014, 6:13 PM HST (04:13 UTC)
Expired
Sep 30, 2014, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WGHW50 PHFO 010413
FFWHFO
HIC003-010715-
/O.NEW.PHFO.FF.W.0025.141001T0413Z-141001T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
613 PM HST TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 915 PM HST

* AT 606 PM HST...RADAR SHOWED HEAVY RAIN NEAR AINA HAINA...OR ABOUT
  7 MILES EAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT
  LAKE...WAIAHOLE...WAIMANALO...WAIKANE...HONOLULU...MAUNAWILI...
  KANEOHE...KAILUA...KAHALUU...HALAWA AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2148 15802 2160 15770 2128 15754 2119 15786

$$


FOSTER
1 follow-up statement
273 
WGHW70 PHFO 010516
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
716 PM HST TUE SEP 30 2014

HIC003-010526-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-141001T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
716 PM HST TUE SEP 30 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2148 15802 2160 15770 2128 15754 2119 15786

$$

HUI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 3:30 PM HST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 30, 3:30 PM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE SEP 30 2014

.SYNOPSIS...
LIGHT WINDS ACROSS THE STATE COMBINED WITH AN UNSTABLE AIRMASS WILL
RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.
A MORE STABLE AIRMASS IS EXPECTED FOR THE REST OF THE WEEK...BUT
LIGHT WINDS AND MUGGY CONDITIONS WILL REMAIN.

&&

.DISCUSSION...
A 1027 MB HIGH IS CENTERED FAR NORTHEAST OF THE STATE WITH A WEAK
RIDGE AXIS EXTENDING FROM THIS HIGH TO JUST NORTH OF KAUAI.
MEANWHILE AN UPPER LEVEL TROUGH IS CENTERED NORTHEAST OF THE
BIG ISLAND.  COLD AIR ASSOCIATED WITH THIS UPPER LEVEL TROUGH IS
KEEPING THE AIRMASS VERY UNSTABLE STATEWIDE WITH SHOWERS AND
THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL...POPPING UP OVER THE
INTERIOR SECTIONS OF EACH ISLAND. HIGHEST RAIN AMOUNTS REPORTED SO
FAR THIS AFTERNOON FROM ACROSS THE STATE RANGE FROM 2.5 TO 3.5
INCHES.

THERE REMAINS A THREAT OF SHOWERS AND THUNDERSHOWERS WITH LOCALLY
HEAVY RAINFALL THROUGH THE EVENING HOURS. LIGHT SYNOPTIC SCALE WINDS
WILL ALLOW SEA BREEZES TO DEVELOP AND THESE WILL PROVIDE THE LOW
LEVEL CONVERGENCE NEEDED TO PRODUCE THESE CLOUDS AND SHOWERS. AS THE
SUNSET SETS THIS EVENING...LAND BREEZES WILL DEVELOP AND CLOUDS AND
CHANCES OF SHOWERS DECREASING.

THE OVERALL PATTERN WILL CHANGE LITTLE OVER THE REST OF THE WEEK.
THE UPPER TROUGH WILL WEAKEN...WITH WARMING ALOFT HELPING TO
STABILIZE THE AIRMASS SOME...BUT THERE WILL STILL BE ENOUGH
MOISTURE AND LOW LEVEL INSTABILITY FOR THE AFTERNOON AND EVENING
SHOWERS TO CONTINUE IN AREAS WHERE SEA BREEZES DEVELOP. TEMPERATURES
WILL REMAIN ON THE WARM SIDE IN THE AFTERNOONS...WITH COOL EVENINGS
DUE TO THE LIGHT WINDS.

FOR THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW THE RIDGE
MOVING DIRECTLY OVER THE MAIN HAWAIIAN ISLANDS AS A COLD FRONT
STALLS FAR TO THE NORTH. THIS WILL MAINTAIN WARM AND A BIT MUGGY
CONDITIONS...WITH LIGHT WINDS AND DIURNAL SHOWER CHANCES MAXIMIZING
EACH AFTERNOON AND EVENING.

&&

.AVIATION...
THE SMALLER ISLANDS ARE ACTIVE WITH THUNDERSTORMS THIS AFTERNOON. CB
TOPS ON KAUAI ARE REACHING ABOVE FL450 WITH OCCASIONAL TALLER TOPS.
OVER OAHU...CB TOPS ARE REACHING ABOVE FL350 AND OVER MAUI
COUNTY...CB TOPS TO FL250 WITH OCCASIONAL TOPS TO FL350. ISOLATED
THUNDERSTORMS ARE ALSO MAKING THEIR APPEARANCE ON BIG ISLAND SLOPES.
EXPECT THUNDERSTORMS TO CARRY IFR CONDITIONS. ACTIVITY SHOULD
DIMINISH WITH SUNSET.

OVERNIGHT...SHOWER ACTIVITY WILL FOCUS OVER WINDWARD AND MAUKA
AREAS...AT TIMES CARRYING TEMPO MVFR CONDITIONS. GENTLE BACKGROUND
FLOW WILL ALLOW FOR LOCALIZED LAND BREEZES TO TAKE HOLD.

&&

.MARINE...
THE ONGOING SOUTH SWELL HAS ARRIVED BIGGER THAN EXPECTED AND A HIGH
SURF ADVISORY IS NOW REQUIRED THROUGH WEDNESDAY NIGHT. IN
ADDITION...A NEW NORTHWEST SWELL HAS ARRIVED AND IS EXPECTED TO PEAK
WEDNESDAY BELOW ADVISORY LEVELS. THIS SWELL WILL BE REINFORCED BY A
SMALL NORTHWEST FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

&&

BRENCHLEY/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:54 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 30, 3:41 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Sep 30, 4:10 PM HSTFlash Flood WarningHFOKauai3 hr
Sep 30, 4:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.